The COVID-19 Vaccine Independent Safety Monitoring Board (CV-ISMB) has advised the Ministry of Health to ensure that healthcare professionals and consumers remain vigilant and are aware of the signs of myocarditis and pericarditis. This advice follows the CV-ISMB's review of the death of a woman following her Comirnaty Pfizer COVID-19 vaccination.
The CV-ISMB extends their sympathies to the woman’s family and friends during this difficult time and thanks the family for their assistance with this investigation.
The CV-ISMB has considered that the woman’s death was due to myocarditis, which is known to be a rare side effect of the Pfizer COVID-19 vaccine.
The case has been referred to the Coroner and the cause of death has not yet been determined. The CV-ISMB considered that the myocarditis was probably due to vaccination. The CV-ISMB noted that there were other medical issues occurring at the same time which may have influenced the outcome following vaccination.
Further details cannot be released while the Coroner investigates.
In New Zealand, adverse events following vaccinations are reported to the Centre for Adverse Reactions Monitoring (CARM). All cases with a fatal outcome are referred to the CV-ISMB for review. CARM provides as much information on the case as possible for the clinical experts on the CV-ISMB to help them in their consideration of whether there was a link to vaccination.
This is the first case in New Zealand where a death in the days following vaccination has been linked to the Pfizer COVID-19 vaccine. While CARM has received other reports of deaths in someone recently vaccinated, none are considered related to vaccination. Details of these cases have been published on the Medsafe website.
Last month Medsafe issued a safety alert on myocarditis to raise awareness of this recently identified side effect to the Pfizer vaccine. The CV-ISMB considers that the circumstances of this death are consistent with what is known about myocarditis and the Pfizer vaccine.
The benefits of vaccination with the Pfizer COVID-19 vaccine continue to greatly outweigh the risk of both COVID-19 infection and vaccine side effects, including myocarditis.
CV-ISMB Chair Dr John Tait says it’s important to thoroughly investigate significant and serious adverse events related to vaccination.
“We want to ensure that the outcomes from this investigation are widely available for others to learn from. The findings will be published to increase the scientific knowledge about vaccine-induced myocarditis,” says Dr John Tait.
Symptoms of myocarditis can include new onset chest pain, shortness of breath and an abnormal heartbeat. It’s important that anyone who experiences these symptoms in the first few days after vaccination seeks medical attention promptly.
“The Pfizer vaccine is highly effective in protecting against serious illness and death from COVID-19, and we remain confident about using it in New Zealand,” says Dr John Tait.
It’s important to get information from official sources. For reliable information about COVID-19 go to COVID19.govt.nz, Health.govt.nz or Karawhiua.nz for information in English and Mâori. For specific information about the Pfizer COVID-19 vaccine visit the Medsafe website.